Wyoming, 2008

Hail in Wyoming, May 29, 2008

May 29, 2008 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced nickel sized hail just northwest of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced nickel sized hail just northwest of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 29, 12:00 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, May 29, 12:00 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
100 PM MDT THU MAY 29 2008

.DISCUSSION...CONVECTIVE TEMPS BEING REACHED QUICKLY EARLY THIS AFTN
SPCLY FROM THE BLKHLS WEST...WITH STILL QUITE A BIT OF AN INVERSION
FURTHER EAST WITH SOME LOW CLOUDS STILL HANGING ON. AS TEMPS
CONTINUE TO WARM EAST OF THE BLKHLS AND LOW CLOUDS
ERODE...CONVECTION POTENTIAL WILL RAPIDLY INCREASE. CONCERN IS
SEVERE WEATHER THREAT THROUGH EARLY EVE...PRIMARILY SOUTH AND EAST
OF THE BLKHLS.

REST OF THIS AFTN AND TONIGHT...SHEAR VALUES QUITE IMPRESSIVE
SOUTH/EAST OF THE BLKHLS...WHERE SBCAPE VALUES WILL ALSO RISE TO AND
ABOVE 2000J/KG. THERE IS SOME TORNADIC THREAT...MORESO ACRS SCNTRL
SD INVOF THE INVERTED SFC TROF. ACTIVITY SHOULD QUICKLY COME TO AN
END EARLY THIS EVE AS BEST INSTABILITY SHIFTS EAST OF THE REGION.

FRIDAY...UPR TROF AXIS WILL CROSS THE REGION...AND WITH CYCLONIC
FLOW ALOFT AND STEEP MID LVL LAPSE RATES...-TSRA/SHRA WILL DEVELOP
BY AFTN ACRS MUCH OF THE AREA...MOSTLY THE BLKHLS. SVR WX PARAMETERS
WILL BE MINIMAL.

SAT...THERE WILL BE A SLIGHT CHC OF -TSRA...BUT MOST AREAS WILL
REMAIN DRY WITH UPR RIDGE AXIS BUILDING IN FROM THE WEST. SOME
ELEVATED STORMS MAY DEVELOP OVERNIGHT ACRS THE SD PLAINS WITH GOOD
THETA-E ADVECTION PRESENT AS LLJ DEVELOPS.

EXTENDED...DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH EARLY NEXT WEEK AS THE REGION REMAINS UNDER ACTIVE
WEST-SOUTHWEST FLOW ALOFT. THE BULK OF THE ACTIVITY WILL BE DURING
THE AFTERNOON AND EVENING HOURS...BUT WITH THE UNCERTAIN TIMING OF
DISTURBANCES PASSING THROUGH...THERE WILL BE SOME CHANCES DURING THE
LATE NIGHT AND MORNING HOURS AS WELL. TEMPS WILL GENERALLY BE ABOVE
AVERAGE EACH DAY...WITH HIGHS MOSTLY IN THE 70S AND LOWER 80S. A
SLIGHT COOLING TREND IS EXPECTED AROUND MID-WEEK WITH THE CONTINUED
CHANCE OF PRECIPITATION.

&&

.AVIATION......SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THIS AFTERNOON AND EVENING. COVERAGE OF STORMS WILL BE MOST NUMEROUS
AROUND THE BLACK HILLS AND ACROSS SOUTHERN SOUTH DAKOTA...WHERE A
FEW STORMS COULD BECOME SEVERE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

JOHNSON/SCHILD
Hazardous weather outlook, May 29, 3:02 AM MST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
402 AM MDT THU MAY 29 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
402 AM MDT (502 AM CDT) THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTH
DAKOTA TODAY...WITH THUNDERSTORMS LIKELY THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
WESTERN SOUTH DAKOTA...MAINLY ALONG AND SOUTH OF INTERSTATE 90.
VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREAT.
HOWEVER...THERE IS ALSO A RISK OF TORNADOES ACROSS SOUTH CENTRAL
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF DISTURBANCES WILL CROSS THE AREA FRIDAY THROUGH
MONDAY...BRINGING MORE THUNDERSTORMS TO THE AREA. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, May 29, 2:36 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
336 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 NW BELLE FOURCHE      44.72N 103.92W
05/29/2008  E0.75 INCH       BUTTE              SD   PUBLIC

&&

JJOHNSON
Local storm report, May 29, 3:25 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             17 N BELLE FOURCHE      44.92N 103.85W
05/29/2008  E0.88 INCH       BUTTE              SD   PUBLIC

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 221 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
May 29, 3:25 PM MST
Where
Campbell County, 6 mi NW of Gillette
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
44.351, -105.586

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92639.